Colorado, 2007Winter Storm in Colorado, January 4 to 5, 2007
January 4 to 5, 2007 · NWS BOU · 6 events in 6 counties and zones
A storm system brought heavy snow to areas along the Front Range. The most snow fell in and near the foothills of Boulder, Jefferson and southern Larimer Counties.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A storm system brought heavy snow to areas along the Front Range. The most snow fell in and near the foothills of Boulder, Jefferson and southern Larimer Counties. Storm totals ranged from 6 to 17 inches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jan 4, 4:00 PM MST, 0 minutes earlier.
Area forecast discussion, Jan 4, 4:00 PM MST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
400 PM MST THU JAN 4 2007
.SHORT TERM...HERE WE GO AGAIN...BUT MOST LIKELY THIS STORM WON/T
PERSIST AS LONG NOR DUMP AS MUCH SNOW AS THE LAST TWO BIG STORMS.
MAIN PLAYER THIS TIME WILL BE THE POWERFUL POLAR JET KNIFING ACROSS
NRN UT AND WY AT THIS HOUR. SATELLITE INTERPRETED WINDS INDICATE A
195KT WIND MAXIMA APRCHG NWRN CORNER OF UT IN THE CORE OF THE JET.
MODELS SHOW THIS JET SAGGING SLOWLY S-SEWRD ACROSS COLORADO
OVERNIGHT. CROSS SECTIONS REVEAL A NARROW BUT LONG AXIS OF
CONDITIONAL SYMMETRICAL INSTABILITY ON NRN FRINGE OF JET. THIS AREA
PROGGED TO MOVE OVER NRN CO MTNS THIS EVENING AND EVENTUALLY OVER
THE N-CENTRAL MTNS AND SRN I-25 URBAN CORRIDOR/GREATER DENVER METRO
AREA FRIDAY MORNING. CSI POTENTIALLY COULD PRODUCE BURSTS OF HVY
SNOW AS MUCH AS 2-3 INCHES PER HOUR. WILL HAVE TO WATCH THIS CLOSELY
ON RADAR. ADDING TO THE MODERATELY STRONG QG OMEGA PRODUCED BY THE
JET...SHOULD SEE RELATIVELY DEEP NELY UPSLOPE FLOW DEVELOPING LATE
TONIGHT ALONG AND EAST OF THE FRONT RANGE FOLLOWING THE PASSAGE OF A
STRONG COLD FRONT THIS EVENING. CROSS SECTIONS INDICATE 20-25KT
UPSLOPE FLOW UP TO AROUND 650 MBS AROUND 15Z/FRI. HAVE ISSUED A
PLETHORA OF SNOW ADVISORIES AND WARNINGS FOR THE CWFA FOR TONIGHT
AND FRIDAY. REFER TO LATEST WSW STATEMENT FOR ALL THE DETAILS.
BOTTOMLINE...WINTER STORM WARNING FOR THE MTNS AND SRN FRONT RANGE
FTHLS AND SNOW/BLOWING ADVSY FOR EVERYWHERE ELSE EXCEPT FAR NERN
CORNER OF THE STATE. HWVR LATER SHIFT MAY ADD THEM TO THE ADVSY
SHOULD SNOWFALL BECOME HEAVIER THAN EXPECTED. BY LATE FRIDAY SHOULD
SEE SNOWFALL WINDING DOWN FROM NORTH TO SOUTH AS THE JET CONTINUES
TO MIGRATE SWRD. LASTLY SHOULD SEE A BIG DROP IN TEMPERATURES WITH
DAYTIME READINGS ON THE PLAINS STRUGGLING TO REACH THE 30 DEG
MARK.
.LONG TERM...CLEARING SKIES FRIDAY EVENING AND FRESH SNOW COVER WILL
ALLOW FOR ANOTHER COLD NIGHT ACROSS NORTHEAST AND NORTH CENTRAL
COLORADO WITH TEMPERATURES DROPPING BELOW ZERO IN MOST VALLEY
LOCATIONS. HOWEVER...THIS COLD SNAP WILL START TO ABATE SATURDAY AS
WARM ADVECTION ALOFT AND DOWNSLOPE FLOW BEGIN TO KICK IN.
STRONG NORTHWESTERLY FLOW ALOFT WILL QUICKLY DEVELOP LATE SATURDAY
AFTERNOON AND REMAIN IN PLACE THROUGH EARLY NEXT WEEK. THIS WILL
BRING PERIODS OF STRONG GUSTY WINDS TO THE FRONT RANGE MOUNTAINS AND
FOOTHILLS...OCCASIONALLY SPILLING OUT ONTO THE PLAINS. MOUNTAIN TOP
STABILITY IS PRETTY STRONG SATURDAY AFTERNOON AND EARLY EVENING
WHICH COULD SUPPORT A WELL DEVELOPED MOUNTAIN WAVE AND POTENTIAL
WIND EVENT. HOWEVER...ANOTHER APPROACHING SHORT WAVE SATURDAY NIGHT
INTO SUNDAY MORNING SHOULD EFFECTIVELY LIFT THE STABLE LAYER WITH
DESTABILIZING AIRMASS AND ANOTHER SHOT OF MOUNTAIN SNOWFALL. MOST
SNOW AMOUNTS SHOULD REMAIN ON THE LIGHT SIDE SINCE MOISTURE WILL BE
LIMITED...BUT AT THE SAME TIME CANT RULE OUT A FEW SHOWERS/FLURRIES
MOVING DOWN THE FOOTHILLS GIVEN STRENGTH OF FLOW ALOFT.
STRONGER WARM ADVECTION SHOULD TAKE HOLD MONDAY AND TUESDAY AS FLOW
ALOFT BECOME MORE WEST/SOUTHWESTERLY AHEAD OF NEXT TROUGH DIGGING
INTO THE WEST COAST. THE MEDIUM RANGE MODELS HAVE BEEN QUITE
CONSISTENT WITH A CHUNK OF ARCTIC AIR SNEAKING DOWN THE EAST SIDE OF
THE ROCKIES LATE WEDNESDAY INTO THURSDAY. AS A RESULT...EXPECT
COLDER TEMPERATURES AND AT LEAST A SLIGHT CHANCE OF SNOWFALL BY NEXT
THURSDAY.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...WINTER STORM WARNING NORTHERN
MOUNTAINS TONIGHT THROUGH NOON FRIDAY...ZONES 31 AND 33.
WINTER STORM WARNING TONIGHT AND FRIDAY I-70 CORRIDOR MOUNTAINS
INCLUDING SUMMIT COUNTY...ZONE 34.
WINTER STORM WARNING SOUTHERN FRONT RANGE FOOTHILLS MIDNIGHT TONIGHT
THROUGH FRIDAY...ZONE 36.
SNOW AND BLOWING SNOW ADVISORY NORTHERN FRONT RANGE FOOTHILLS
TONIGHT THROUGH NOON FRIDAY...ZONE 35.
SNOW AND BLOWING SNOW ADVISORY FRONT RANGE URBAN CORRIDOR AND
PALMER DIVIDE AREA MIDNIGHT TONIGHT THROUGH FRIDAY AFTERNOON...
ZONE 38>41..45..AND 46.
&&
BAKER/BARJENBRUCH
Hazardous weather outlook, Jan 4, 11:26 AM MST, 4 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1126 AM MST THU JAN 04 2007
COZ030>051-051300-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1126 AM MST THU JAN 04 2007
...SNOW AND BLOWING SNOW ADVISORY FOR THE NORTHERN COLORADO
MOUNTAINS TONIGHT AND FRIDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.
.DAY ONE...TODAY AND TONIGHT
GUSTY WEST WINDS OF 30 TO 50 MPH WILL CONTINUE TO PRODUCE BLOWING
AND DRIFTING SNOW ON THE HIGH MOUNTAIN PASSES AND ABOVE TIMBERLINE
FOR THE REST OF TODAY. BY LATE THIS AFTERNOON MOUNTAIN AREAS WILL
ALSO SEE SNOW SHOWERS MOVING IN FROM THE WEST AS A FAST AND POTENT
STORM SYSTEM RACES IN FROM NORTHERN UTAH. BY TONIGHT...SNOW WILL
BECOME WIDESPREAD IN THE MOUNTAINS AND GUSTY SOUTHWEST WINDS WILL
ALSO PRODUCE QUITE A BIT OF BLOWING AND DRIFTING SNOW. ON THE
PLAINS...A STRONG COLD FRONT WILL DROP SOUTH LATE IN THE EVENING
USHERING IN SIGNIFICANTLY COLDER AIR AND UPSLOPE SNOWFALL AFTER
MIDNIGHT. OVERNIGHT SNOW ACCUMULATIONS IN THE MOUNTAINS WILL
GENERALLY RANGE FROM 3 TO 7 INCHES...WITH 1 TO 3 INCHES ON THE
PLAINS. THE HIGHER AMOUNTS ON THE PLAINS ARE EXPECTED IN AREAS UP
AGAINST THE FOOTHILLS AND OVER THE PALMER DIVIDE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SNOW WILL CONTINUE OVER THE MOUNTAINS AND PLAINS THROUGH EARLY FRIDAY
AFTERNOON...AND THEN GRADUALLY DIMINISH FROM NORTH TO SOUTH ACROSS
THE FORECAST AREA DURING THE REMAINDER OF FRIDAY AFTERNOON AND
EVENING. THE SNOW MAY BE HEAVY AT TIMES FRIDAY MORNING ESPECIALLY
IN AND NEAR THE FRONT RANGE FOOTHILLS AND PALMER DIVIDE AREA. TOTAL
SNOW ACCUMULATIONS OF 3 TO 8 INCHES CAN BE EXPECTED ON THE PLAINS
WHILE MOUNTAIN LOCATIONS SHOULD SEE TOTALS RANGING BETWEEN 6 AND 12
INCHES. NORTH TO NORTHEAST WINDS OF 15 TO 25 MPH WITH GUSTS AS HIGH
AS 35 MPH EAST OF INTERSTATE 25 WILL PRODUCE CONSIDERABLE BLOWING
AND DRIFTING SNOW AS WELL.
PEOPLE PLANNING TRAVEL ACROSS NORTHEAST AND NORTH CENTRAL COLORADO
SHOULD BE PREPARED FOR HAZARDOUS DRIVING CONDITIONS TONIGHT AND
FRIDAY...AND SHOULD CONSIDER DELAYING TRAVEL UNTIL CONDITIONS
IMPROVE FRIDAY NIGHT AND SATURDAY. VISIBILITIES WILL BE LIMITED BY
FALLING AND BLOWING SNOW.
OVER THE WEEKEND...THE FOCUS WILL SHIFT BACK TO WIND AS STRONG
NORTHWEST FLOW ALOFT DEVELOPS ACROSS THE ROCKIES. OCCASIONAL WIND
GUSTS UP TO 70 MPH CAN BE EXPECTED ABOVE TIMBERLINE AND THE EASTERN
SLOPE OF THE FRONT RANGE. THE STRONG NORTHWEST FLOW WILL ALSO BRING
A RETURN OF SNOW TO THE HIGHER MOUNTAINS BUT THE PLAINS SHOULD
REMAIN DRY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
BAKER/BARJENBRUCH
Winter Storm, S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet
- When
- January 4, 4:00 PM MST to January 5, 5:00 AM MST
- Where
- S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.382, -105.820 (the zone’s center; the record gives no point)
Winter Storm, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet
- When
- January 4, 9:00 PM MST to January 5, 5:00 AM MST
- Where
- S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.726, -105.675 (the zone’s center; the record gives no point)
Storm totals included: 12 inches at Bear Lake State Park, Eldora and 4 miles southeast of Gould; 11 inches at Breckenridge, and 9.5 inches at Winter Park.
Winter Storm, Larimer & Boulder Counties Between 6000 & 9000 Feet
- When
- January 5, 12:00 AM MST to 6:00 PM MST
- Where
- Larimer & Boulder Counties Between 6000 & 9000 Feet forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.380, -105.410 (the zone’s center; the record gives no point)
Winter Storm, Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet
- When
- January 5, 12:00 AM MST to 6:00 PM MST
- Where
- Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.516, -105.413 (the zone’s center; the record gives no point)
Storm totals included: 17 inches, 8 miles northwest of Evergreen, 16 inches, 5 miles west-northwest of Conifer, 15 inches, 7 miles southwest of Boulder and at Eldorado Springs, 14.5 inches near Genesee, 12 inches, 4 miles north-northwest of Aspen Park and 4 miles west-southwest of Estes Park. 11 inches at Perry Park with 9.5 inches, 3 miles north of Blackhawk.
Winter Storm, Larimer County Below 6000 Feet / Nw Weld County
- When
- January 5, 5:00 AM MST to 6:00 PM MST
- Where
- Larimer County Below 6000 Feet / Nw Weld County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.611, -104.926 (the zone’s center; the record gives no point)
Winter Storm, Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County
- When
- January 5, 5:00 AM MST to 6:00 PM MST
- Where
- Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.878, -105.220 (the zone’s center; the record gives no point)
The heaviest snow fell near the foothills of southeast Larimer, Boulder and Jefferson Counties. Storm totals included: 11.5 inches in Boulder, 9 inches in Louisville; 7.5 inches in Arvada, 7 inches, 2 miles north-northwest of Erie; 6.5 inches, 2 miles north of Longmont; with 6 inches at Hygiene, Ralston Reservoir, Littleton, Loveland; 4 miles east of Masonville.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Louisiana, January 4, 20072 deaths · 15 injured · $1.5 million · F1 · 1 event
- Tornadoes and Damaging Winds in Mississippi, January 4 to 5, 200713 injured · $4.2 million · F2 · 40 events
- Ice Storm and Heavy Snow in Nevada, January 4 to 5, 20071 death · 2 injured · 4 events
- Tornado and Damaging Winds in Louisiana, January 4, 2007$503,000 · F1 · 4 events
- Winter Storm and Winter Weather in Colorado, January 4 to 5, 200714 events
- Heavy Snow in California, January 4 to 5, 200711 events
- High Surf in Hawaii, January 4 to 11, 20078 events
- Winter Storm in Colorado, January 4 to 5, 20077 events
- High Wind in California, January 4 to 6, 200785 kt wind · 7 events
- Marine Thunderstorm Winds in Gulf of Mexico, January 4, 200752 kt wind · 6 events
- Winter Storm and Heavy Snow in Utah, January 4 to 5, 200761 kt wind · 6 events
- Winter Weather in Utah, January 4 to 5, 20073 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 4254, 4255, 4256, 4257, 4258, 4260.